Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 22, 2021Wayne County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 22, 2021, 7:19 PM EDT for Wayne County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 7:19 PM EDT (23:19 UTC)
Expired
Jul 22, 2021, 8:15 PM EDT
In force
56 min
Issued by
NWS Raleigh, NC

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS82 KRAH 222319
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
719 PM EDT Thu Jul 22 2021
 
NCZ078-230015-
Wayne NC-
719 PM EDT Thu Jul 22 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE 
COUNTY UNTIL 815 PM EDT...

At 717 PM EDT, Doppler radar was tracking a cluster of strong 
thunderstorms over Goldsboro, moving southeast at 5 mph.

Wind gusts up to 45 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Mar-Mac,
Brogden, Cliffs Of The Neuse State Park, Elroy and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as 
45 mph are capable of knocking down tree limbs and blowing around 
trash cans, potted plants, lawn furniture and other light outdoor 
objects.

&&

LAT...LON 3534 7782 3518 7784 3515 7790 3517 7793
      3517 7796 3518 7800 3519 7800 3519 7803
      3524 7819 3530 7818 3542 7811 3544 7798
      3538 7780
TIME...MOT...LOC 2317Z 305DEG 5KT 3533 7797 

$$

NTL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 22, 3:33 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 22, 3:33 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
333 PM EDT Thu Jul 22 2021

.SYNOPSIS...
A weak cold front will southern NC will drift slowly south tonight,
and will dissipate south of the area on Friday . Weak high pressure
will build over the area Friday through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Thursday...

An Air Quality Alert for fine particulates is in effect for all of
central NC through midnight.

Surface cold front has temporarily hung up across the far SE
counties. The front is expected to push slowly south
overnight, working it's way into SC.

Noticeably less humid air has advected into the area in the wake of
the front, per sfc dewpoints in the lower to mid 60s. This drier air
will curb destablization today, with only weak instability of 500-
1000 J/Kg  of MLCAPE forecast to develop in closer proximity to the
front across the southeastern counties. Thus, it's looking mostly
dry this afternoon across all of the forecast area.

Lingering smoke plume from the fires out west will result in minor
air quality issues and periods of reduced sfc visibilities in haze.
Highs ranging from lower/mid 80s north to lower 90s south.

Mostly clear skies are expected overnight. Lows tonight will be
driven by radiationally cooling with the notably drier air
across western and northern portions of the forecast area allowing
temps. Elsewhere, the lingering higher dewpoints will support mins
in the upper 60s to lower 70s, along with the potential for
some patchy fog.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 330 PM Thursday...

Sandwiched between the expansive heat ridge centered over the
western and central US and an upper trough over the NE US,
northwesterly flow aloft will continue across the Carolinas. The
weak frontal zone is forecast to eventually dissipate south of the
area as a weak sfc trough develops in the lee of the southern and
central Appalachian

Given the lack of triggers or forcing across the area, convection
will be isolated at best, and driven by daytime heating and
resultant weak to moderate destablization.

Smoke/air quality models indicate that the lingering smoke plume,
will weaken in concentration while shifting slightly south
throughout the day. Thus, little to impact on afternoon high temps.
Highs ranging from mid 80s north to lower 90s south.

Mostly clear to partly cloudy skies are expected Friday night with
lows in the upper 60s to lower 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 315 PM Thursday...

Mid to upper level ridge over southern Plains will extend over the
Southeast during the weekend. Although, a mid level trough tries to
dig south from the Great Lakes region into the Northeast a few
shortwave disturbances with make their way over the Appalachian
mountains which will slightly increase afternoon shower activity
Saturday and Sunday. The cold front will stay to our north for now
as a lee trough lingers over central NC into early next week. As the
trough remains over central NC, more shortwave disturbances will
move across the region and increase chances of rain yet again. For
now the best chance for showers and storms will be late Monday and
into Tuesday, and possibly lingering into Wednesday. Thursday there
will be a slight chance in the far southeast Coastal Plain as the
trough moves offshore and high pressure builds in from the west.
Temperatures during the long term will remain consistent at or just
above average with highs in the upper 80s low 90s and lows in the
upper 60s and low 70s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 230 PM Thursday...

Some areas of light smoke and haze associated with wildfires burning
in the western states will continue to produce hazy conditions,
with periods of reduced sfc visibilities in the 5 to 7 sm range.

Areas of fog are possible late tonight/Friday morning, mainly across
central and eastern NC where the sfc dewpoints will remain high and
dewpoint depressions will be near zero. Fog should lift and
dissipate between 12 to 14z, with isolated to widely scattered
showers/storms possible Friday afternoon. Winds will be light
throughout the forecast period.

Looking ahead: Aside from some brief periods of sub-VFR conditions
associated with isolated to widely scattered afternoon showers and
storms, expect predominately VFR conditions through the weekend.
Rain chances are expected to increase Monday and Tuesday as a series
of upper level disturbances swing through the mid-Atlantic region.

&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/Badgett
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...CA
AVIATION...CBL
Hazardous weather outlook, Jul 22, 4:09 AM EDT, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
409 AM EDT Thu Jul 22 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
409 AM EDT Thu Jul 22 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 7:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
719 PM EDT Thu Jul 22 2021

NCZ078-230015-
Wayne NC-
719 PM EDT Thu Jul 22 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE
COUNTY UNTIL 815 PM EDT...

At 717 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Goldsboro, moving southeast at 5 mph.

Wind gusts up to 45 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Mar-Mac,
Brogden, Cliffs Of The Neuse State Park, Elroy and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3534 7782 3518 7784 3515 7790 3517 7793
      3517 7796 3518 7800 3519 7800 3519 7803
      3524 7819 3530 7818 3542 7811 3544 7798
      3538 7780
TIME...MOT...LOC 2317Z 305DEG 5KT 3533 7797

NTL

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.